'Poor man's methadone': Imodium is a potentially fatal high Featured

'Poor man's methadone': Imodium is a potentially fatal high Photo: Nardine Nakhla, a lecturer at the school of pharmacy at the University of Toronto, says Imodium should be placed behind the counters of drugstores to prevent abuse. (Kas Roussy/CBC)

A popular drug that promises rapid relief from diarrhea is worrying doctors and emergency room staff because of the dangerous high it gives opioid abusers.

The over-the-counter medication Imodium, whose main ingredient, loperamide, is an opioid, is cheap and easy to buy at a drugstore. It's available in bulk at Walmart and Costco.

"Drug users, opioid seekers, they are desperate," says Nardine Nakhla, a lecturer at the faculty of pharmacy at the University of Toronto.

"They need this medication to help with the withdrawal, or to achieve that euphoric state. So they disregard the warning and still use the drug if it means they get their fix."

Imodium is safe when taken as directed. The maximum recommended daily dose is 16 milligrams, or eight tablets.

"It's been likened to a poor man's methadone", says Dr. David Juurlink, a drug safety researcher at Sunnybrook Hospital. "At high doses, it will cause effects like methadone or oxycontin. The problem is the doses you need to achieve that is really, really dangerous."

Juurlink says its not uncommon for drug abusers to take up to 200 tablets a day to get high.

"It can cause your heart to stop. It's the sort of thing people can do for weeks or months at a time, with no symptoms at all, then suddenly they just drop dead," says Juurlink.

He says people abusing this drug will put a few hundred pills in a blender, make a smoothie and drink it. "That's especially dangerous because you absorb the drug very quickly."

At Vancouver's St. Paul's Hospital, Dr. Chris DeWitt calls an Imodium overdose a "double whammy."

"It can cause slow breathing or even stopping breathing, similar to other opioids. But it can also cause direct effects on the heart."

On web forums, drug abusers have been talking about the "lope cocktail" for several years. One writes that Imodium may be his "new best friend." Another says his loperamide high "almost killed me a couple times with crazy pressure in my head."

In the U.S, the number of calls to poison centres have doubled between 2010 and 2015. Several people have died of loperamide overdoses. The alarming trend prompted the Food and Drug Administration to issue a safety alert last year warning that higher than recommended doses of Imodium can cause serious heart problems that can lead to death.

The Ontario Poison Centre reports only a "couple of cases" of Imodium poisoning, but its medical director, Dr. Margaret Thompson, can't say whether those involved an overdose or a death because of patient confidentiality.

Juurlink says the small number of cases doesn't tell the whole story.

"We are starting to see more and more people coming to hospital or just dying suddenly at home courtesy of this drug that most of us perceive as pretty innocuous."

A soon to be released review co-authored by Juurlink warns Canada's emergency room physicians to watch for increasing misuse and abuse of loperamide, with patients suffering from "loperamide-induced cardiac toxicity."

It's a challenge for doctors because the go-to antidote Naloxone works to reverse an opiod overdose but can't fix heart problems caused by this medication. Juurlink says doctors sometimes have to resort to "Hail Mary therapies."

Affected people have "grossly abnormal" electrocardiograms, he says. "When a person has that sort of ECG, we don't have a magic drug that we can just give to reverse it."

Imodium
Imodium is widely available and cheap in drugstores and grocery stores. (Kas Roussy/CBC)

Health Canada says it's aware of health warnings for Imodium in the U.S. The agency says it has conducted a preliminary review of the issue and has not found evidence of a similar problem here, but it will monitor the safety of the drug.

In a Toronto drugstore, Nakhla says she believes more needs to be done to prevent Imodium abuse.

"I think pharmacists need to be adequately monitoring patients who are coming in requesting this type of medication," she said. "They need to think about further restricting the sale of this by placing it behind the counter where they will be in contact with the individual who will be purchasing it."

Juurlink agreed.

"If you couldn't just walk in a drugstore and for $20 walk out with enough of the tablets to get high and possibly kill you, I think that would be a good thing," he said.

By Kas Roussy, CBC News

back to top

 
 
×

Sign up to keep in touch!

Be the first to hear about special offers and exclusive deals from TechNews and our partners.

Check out our Privacy Policy & Terms of use
You can unsubscribe from email list at any time